Alert archive / California / Special Weather Statements in 2017

Special Weather Statement, NWS Eureka, CA

September 6, 2017Trinity County, California

NWS Eureka, CA issued this special weather statement at Sep 6, 2017, 6:13 PM PDT for Trinity County, California. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 6, 2017, 6:13 PM PDT (01:13 UTC)
Expired
Sep 6, 2017, 6:30 PM PDT
In force
17 min
Issued by
NWS Eureka, CA

County Trinity County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 86 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 1.2 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2017-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 146 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2017-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
146 J/kg
Mixed-layer CIN
-317 J/kg
Mixed-layer LCL
1964 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

202 
WWUS86 KEKA 070113
SPSEKA

Special Weather Statement
National Weather Service Eureka CA
613 PM PDT WED SEP 6 2017
 
CAZ108-070130-
Southern Trinity CA-
613 PM PDT WED SEP 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL TRINITY COUNTY UNTIL
630 PM PDT...

At 612 PM PDT, Doppler radar was tracking a strong thunderstorm near
Forest Glen, or 10 miles southwest of Hayfork, moving northwest at 30
mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
West of Peanut and north of Forest Glen.

LAT...LON 4047 12319 4041 12331 4052 12340 4059 12326
TIME...MOT...LOC 0112Z 136DEG 28KT 4047 12329 

$$

RCL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this special weather statement went out at Sep 6, 2:47 PM PDT, 3 hours 26 minutes earlier.

Area forecast discussion, Sep 6, 2:47 PM PDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
247 PM PDT Wed Sep 6 2017

.SYNOPSIS...Showers and thunderstorms are likely across the
region tonight into Thursday, with a drying trend beginning Friday
through the weekend. Warmer temperatures are then expected Sunday
and Monday, followed by cooler conditions during the middle of
next week.

&&

.DISCUSSION...WV imagery shows an upper low becoming mobile
offshore of San Francisco in advance of an upstream trough
approaching the northeastern Pacific. Farther downstream, a zone
of enhanced ascent and associated scattered thunderstorm
development was located from Nevada northwest toward western
Oregon. In addition, an agitated cumulus field was present over
the Yolla Bolly Mountains in NERN Mendocino county into southern
and western Trinity county. This area of cumulus could yield an
isolated thunderstorm through the evening...and if it does, 0-6 km
shear in excess of 35 kt would aid in storm organization and
perhaps a low-end severe threat.

Otherwise, upward vertical motion is forecast to strengthen
tonight into Thursday in advance of the upper low currently
positioned offshore from San Francisco. Showers and thunderstorms
will increase in coverage in response, with the greatest coverage
occurring from northeastern Mendocino county north across Trinity
and interior Humboldt and Del Norte counties. Model forecast
soundings indicate low and midlevel lapse rates will be somewhat
weak (around 6-7 C/km), and PWAT values will be 2-4 standard
deviations above CLIMO. Thus, locally heavy rainfall from 0.5 to
1.0 inch will be possible with the stronger showers and storms.

After Thursday, a second upper trough will linger offshore during
Friday, with clouds and isolated showers/thunderstorms possible
to its east over NWRN CA. Temperatures will remain somewhat cool
(relatively speaking) through Saturday, with warmer/drier
conditions developing Sunday into Monday as north-northeasterly
low-level winds develop across the region.

&&

.AVIATION...The stratus has returned along the coast today. This
has brought LIFR conditions to the coastal areas through much of
the day. This may pull back to the coast this evening, but it will
likely return quickly this evening. This will likely persist
through tonight and tomorrow.

Thunderstorms are expected to form this afternoon across
Northeastern Mendocino county and Trinity counties. The flow will
be to the northwest and some storms may move out to the coastal
areas this evening and this could impact the coastal terminals.
Late tonight into Thursday additional showers and thunderstorms
are expected. These may help break up the marine layer a bit. MKK

&&

.MARINE...Winds remain light this afternoon. The westerly swell
moving across the waters is the main factor on our waters this
afternoon. This swell is around 5 feet at 12 to 14 seconds. Winds
remain light through Thursday night. Friday northerly winds start
to increase across the waters although they will still be only
around 5 to 15 kt. Friday night another WNW swell starts to build
into the waters. Initially this will be around 2 to 3 feet at 20
seconds. The period will drop fairly quickly through the weekend,
but the swell will build to around 4 to 5 feet.

High pressure at the surface and aloft will build in from the
west and northwest. This will allow winds to increase for the
weekend, with the sea state increasing as well. At this time,
mariners can expect wave heights of 8 to 11 feet, with winds of 20
to 30 knots. A small craft advisory will likely be needed for the
weekend into early next week, before conditions start to improve
by Tuesday. MKK/PD

&&

.FIRE WEATHER...Scattered to potentially numerous thunderstorms
are forecast to develop during Thursday. The greatest storm
coverage is expected to be over Trinity county and interior
Humboldt and Del Norte counties. Wetting rainfall is probable with
these storms. However, the potential for abundant lightning
followed by warmer drier weather by Sunday continues to support a
Red Flag Warning.

SMOKE...Satellite imagery continues to show smoke covering
northeast Humboldt, northwest Trinity, and interior Del Norte
counties Wednesday afternoon. Cool temperatures and showery
weather through Friday will generally aid in suppressing smoke
density and coverage. However, warm dry northeasterly winds are
forecast to occur Sunday into Monday, which could potentially
result in smoke intensifying and spreading southwest toward the
coast.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Red Flag Warning from 5 AM to 11 PM PDT Thursday for CAZ203-204-
     211-212-277-283.

NORTHWEST CALIFORNIA COASTAL WATERS...None.
&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Sep 6, 12:30 PM PDT, 5 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
1230 PM PDT Wed Sep 6 2017

CAZ101-103-104-071930-
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
1230 PM PDT Wed Sep 6 2017

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

Isolated showers and thunderstorms are possible through tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Showers and thunderstorms will increase in coverage during Thursday.
Some storms may produce gusty winds and small hail along with
frequent lightning strikes.

.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant weather to the
National Weather Service in Eureka

CAZ106-110-071930-
Southern Humboldt Interior-Northwestern Mendocino Interior-
1230 PM PDT Wed Sep 6 2017

...RED FLAG WARNING IN EFFECT FROM 5 AM TO 11 PM PDT THURSDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

Isolated showers and thunderstorms will be possible through tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A Red Flag Warning is currently in effect during Thursday. Scattered
thunderstorms are expected Thursday. Some storms may produce gusty
winds and small hail in addition to frequent lightning.

Isolated thunderstorms are possible once again during Friday.

.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant weather to the
National Weather Service in Eureka

CAZ109-112-113-071930-
Mendocino Coast-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
1230 PM PDT Wed Sep 6 2017

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

Isolated thunderstorms are possible tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Isolated to scattered thunderstorms are expected on Thursday. Some
storms may produce gusty winds and small hail along with frequent
lightning.

.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant weather to the
National Weather Service in Eureka

CAZ102-105-107-108-111-071930-
Del Norte Interior-Northern Humboldt Interior-Northern Trinity-
Southern Trinity-Northeastern Mendocino Interior-
1230 PM PDT Wed Sep 6 2017

...RED FLAG WARNING IN EFFECT FROM 5 AM TO 11 PM PDT THURSDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

Isolated to scattered thunderstorms are possible this afternoon and
evening. A few storms may become strong with gusty winds and hail
along with frequent lightning strikes.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A Red Flag Warning is currently in effect for Thursday. Thunderstorms
will increase in coverage and intensity on Thursday. Some storms may
become strong with gusty winds and hail along with frequent
lightning strikes.

Isolated thunderstorms will be possible once again during Friday.

.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant weather to the
National Weather Service in Eureka.

In the hours before

Special weather statement, Sep 6, 4:35 PM PDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Eureka CA
435 PM PDT WED SEP 6 2017

CAZ105-108-062345-
Southern Trinity CA-Northern Humboldt Interior CA-
435 PM PDT WED SEP 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL TRINITY AND EASTERN
HUMBOLDT COUNTIES UNTIL 445 PM PDT...

At 434 PM PDT, Doppler radar was tracking a strong thunderstorm over
Hyampom, or 16 miles west of Hayfork, moving northwest at 30 mph.

Up to half inch hail will be possible with this storm.

Locations impacted include...
Hyampom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4075 12349 4072 12345 4073 12344 4059 12339
      4056 12347 4068 12359
TIME...MOT...LOC 2334Z 144DEG 25KT 4061 12345

Rogue
Special weather statement, Sep 6, 4:56 PM PDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Eureka CA
456 PM PDT WED SEP 6 2017

CAZ102-070015-
Del Norte Interior CA-
456 PM PDT WED SEP 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DEL NORTE COUNTY
UNTIL 515 PM PDT...

At 454 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Obrien, or 17 miles southwest of Cave Junction,
moving northwest at 30 mph. Highway 199 near Oregon border will be
impacted.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central Del
Norte County and highway 199.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4196 12362 4182 12376 4194 12404 4200 12385
      4200 12382
TIME...MOT...LOC 2354Z 126DEG 42KT 4194 12379

RCL
Special weather statement, Sep 6, 6:13 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Eureka CA
613 PM PDT WED SEP 6 2017

CAZ108-070130-
Southern Trinity CA-
613 PM PDT WED SEP 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL TRINITY COUNTY UNTIL
630 PM PDT...

At 612 PM PDT, Doppler radar was tracking a strong thunderstorm near
Forest Glen, or 10 miles southwest of Hayfork, moving northwest at 30
mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
West of Peanut and north of Forest Glen.

LAT...LON 4047 12319 4041 12331 4052 12340 4059 12326
TIME...MOT...LOC 0112Z 136DEG 28KT 4047 12329

RCL

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 5:40 PM PDTSevere Thunderstorm WarningEKATrinity20 min
Sep 6, 5:58 PM PDTSevere Thunderstorm WarningEKATrinity12 min
Sep 7, 3:15 AM PDTSmall Craft AdvisoryEKA10 days
Sep 7, 4:24 AM PDTSpecial Weather StatementEKA51 min
Sep 7, 4:27 AM PDTSpecial Weather StatementEKATrinity33 min
Sep 7, 5:34 AM PDTSpecial Weather StatementEKADel Norte26 min
Sep 7, 5:59 AM PDTSpecial Weather StatementEKADel Norte46 min
Sep 7, 6:49 AM PDTSpecial Weather StatementEKADel Norte26 min
Sep 7, 7:22 AM PDTSpecial Weather StatementEKADel Norte23 min

Nearby

Special Weather Statements in California, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.